Alert archive / Kansas / River Flood Warnings in 2017

River Flood Warning 12, NWS Topeka, KS

April 4, 2017Wabaunsee County, Kansas

NWS Topeka, KS issued this river flood warning at Apr 4, 2017, 11:41 PM CDT for Wabaunsee County, Kansas. It took effect at Apr 5, 2017, 6:10 AM CDT. It was in force for 21 hr.

The area

The outline as issued.

The facts

Issued
Apr 4, 2017, 11:41 PM CDT (04:41 UTC)
In effect from
Apr 5, 2017, 6:10 AM CDT
Expired
Apr 6, 2017, 3:17 AM CDT
In force
21 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 15 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mill Creek (PXCK1) at Paxico (PXCK1).

Action stage
16 ft
Minor stage
21 ft
Moderate stage
31 ft
Major stage
33 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06888500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

976 
WGUS43 KTOP 050441
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1141 PM CDT TUE APR 4 2017

...The National Weather Service in Topeka, KS has issued a flood 
warning for the following streams in Kansas...

  Mill Creek Near Paxico affecting Wabaunsee County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC197-051241-
/O.NEW.KTOP.FL.W.0012.170405T1110Z-170406T0817Z/
/PXCK1.1.ER.170405T1110Z.170405T1800Z.170405T2017Z.NO/
1141 PM CDT TUE APR 4 2017

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Mill Creek Near Paxico.
* from Wednesday morning to late Wednesday night.
* At 11:01 PM Tuesday the stage was 8.1 feet.
* Flood stage is 21.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Wednesday morning and continue
  to rise to near 23.6 feet by Wednesday early afternoon.The river 
  will fall below flood stage by Wednesday afternoon.


&&



LAT...LON 3911 9600 3908 9595 3906 9601 3901 9627 3906 9628


$$
2 follow-up statements
015 
WGUS83 KTOP 051448
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
948 AM CDT WED APR 5 2017

...The Flood Warning continues for the following streams in Kansas...

  Marais Des Cygnes River above Reading affecting Lyon and Osage 
  Counties
  Mill Creek Near Paxico affecting Wabaunsee County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC111-139-052248-
/O.EXT.KTOP.FL.W.0015.170405T1555Z-170406T0735Z/
/RDNK1.2.ER.170405T1555Z.170405T1800Z.170405T1935Z.NO/
948 AM CDT WED APR 5 2017

The Flood Warning continues for
  The Marais Des Cygnes River above Reading.
* until late tonight.
* At  9:15 AM Wednesday the stage was 17.2 feet.
* Flood stage is 19.0 feet.
* Moderate flooding is forecast.
* Forecast...Rise above flood stage by late this morning and continue
  to rise to near 21.2 feet by this afternoon.The river will fall 
  below flood stage by this afternoon.
* Impact...At 21.0 feet...County Road Y 5 near the gage floods, 3 
  miles north of Reading.
* Impact...At 19.0 feet...Low lying areas along the river flood.

&&

LAT...LON 3856 9602 3860 9596 3853 9586 3849 9592




$$

KSC197-052248-
/O.EXT.KTOP.FL.W.0012.000000T0000Z-170406T1334Z/
/PXCK1.1.ER.170405T1040Z.170405T1800Z.170406T0134Z.NO/
948 AM CDT WED APR 5 2017

The Flood Warning continues for
  The Mill Creek Near Paxico.
* until Thursday morning.
* At  9:31 AM Wednesday the stage was 22.1 feet.
* Flood stage is 21.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The creek will continue rising to near 23.6 feet by this
  afternoon. The creek will fall below flood stage this evening.
* Impact...At 21.0 feet...Low lying farm fields and campsites along 
  the creek begin to flood.

&&



LAT...LON 3911 9600 3908 9595 3906 9601 3901 9627 3906 9628


$$
929 
WGUS83 KTOP 051850
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
150 PM CDT WED APR 5 2017

...The Flood Warning is cancelled for the following streams in 
Kansas...

  Mill Creek Near Paxico affecting Wabaunsee County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC197-051920-
/O.CAN.KTOP.FL.W.0012.000000T0000Z-170406T1334Z/
/PXCK1.1.ER.170405T1040Z.170405T1316Z.170405T1719Z.NO/
150 PM CDT WED APR 5 2017

The Flood Warning is cancelled for
  The Mill Creek Near Paxico.
* At  1:30 PM Wednesday the stage was 19.8 feet.
* Flood stage is 21.0 feet.
* Fell below flood stage at 12:19 PM Wednesday.
* Forecast...The creek will continue to fall to 7.7 feet by Thursday 
  morning.

&&



LAT...LON 3911 9600 3908 9595 3906 9601 3901 9627 3906 9628


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Apr 4, 9:13 PM CDT, 2 hours 28 minutes earlier.

Area forecast discussion, Apr 4, 9:13 PM CDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
913 PM CDT Tue Apr 4 2017

.UPDATE...
Issued at 909 PM CDT Tue Apr 4 2017

Have made adjustments to the POP/QPF forecast through 06Z to
better reflect the effects of the dry slot punching into the
southern CWA and the erosion of the northern periphary of the def
zone as dry air intrudes from the north. How quickly the def zone
pivots around will affect rainfall totals across the SE CWA, which
will also have a direct effect on river response in the coming
hours/days.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 315 PM CDT Tue Apr 4 2017

Mid/upper level low pressure currently located over the Texas
panhandle and northern New Mexico. Ahead of this low pressure is a
band of frontogenesis that stretches northeastward through eastern
KS. A band of rain has developed is in response to this forcing.
Current radar shows convective elements and the latest RAP soundings
have shallow elevated instability. This band is forecasted to
gradually lift northward through the afternoon. As the main system
progress eastward a surface low pressure will track through extreme
southeast KS. Widespread convection is expected to develop in the
vicinity of the warm front. It is during this time that mid level
lapse rates steepen which will result in 100-300 j/kg. This elevated
instability will move over east central KS during the late evening
and early morning hours. Perhaps one of the stronger cells could be
capable of producing large hail mainly along and south of I-35. It
is during this time frame that persistent convergence north of the
warm front and upper level support could lead to cell training as
well. The other expansive area of rainfall will develop in the
trowal of the mid level low pressure in central KS, which will track
through eastern KS through tomorrow morning.

A widespread 1-2 inches of rainfall is possible by noon tomorrow.
There are several models suggesting that rainfall totals could
exceed 3 inches in some areas. In fact the ARW ensembles have a 100
percent chance of 2 inches of total rainfall within 25 miles of a
point. In the same exact area the nested NAM has an area of greater
than 3 inches of total rainfall. The best chances for these higher
amounts will be where the elevated convection and trowal
precipitation overlap. As of now the strongest signal for this is
along and near the KS turnpike. Unfortunately all of this region has
seen above normal rainfall therefore the soil is already saturated.
Given these conditions and the going forecast flash flooding could
not be completely ruled out. River flooding is more likely after the
event wraps up so a flood watch has been issued. As the system
passes through the low pressure gradient will cause surface winds to
become gusty overnight. Temperatures tonight drop into the 40s so
the combination will cause winds chills just above freezing. This
along with rainfall will make for some miserable conditons. Tomorrow
morning the low pressure systems lifts northeastward causing the
rain to end from west to east. Most of the rain should come to an
end in the late morning hours.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 315 PM CDT Tue Apr 4 2017

Wednesday Night through Tuesday...

The start of the extended period will consist of decreasing clouds
and cool temperatures. A surface and upper-level low will continue
progressing away from the outlook area. In doing so, winds will
begin to lighten and skies will begin to clear. Morning lows are
expected to dip into the mid and upper 30s Thursday morning and low
to mid 30s Friday morning. RH values are expected to approach the 80-
90 percent range both mornings, therefore have a mention for patchy
to areas of frost. Upper-level ridging will then dominate for the
reminder of the week into the first half of the weekend. Southerly
flow will return by Saturday as a surface high progresses into the
southeastern US. In response, temperatures will surge into the low
to mid 70s.

We then turn our attention to the potential for thunderstorms Sunday
afternoon and evening. Starting in the upper levels, guidance
suggests an open H500 wave with an embedded shortwave across the
central US. At the surface a trough will progress across the
forecast area during the afternoon and evening hours. Forecast
parameters continue to hint at the possibility for a few strong to
perhaps severe thunderstorms. Zonal flow will then dominate the
remainder of the period with high temperatures in the 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 649 PM CDT Tue Apr 4 2017

Widespread showers will persist throughout the evening and
overnight hours with current VFR/MVFR cigs/visbys falling to low
MVFR/IFR levels. Scattered thunderstorms will be possible across
east central Kansas through this evening with the threat for
thunderstorms waning by midnight. N/NW winds will increase through
the night behind the departing low with sustained winds of 20-25
kts and gusts of 30-35+ kts expected for the morning. This winds
will persist through much of the day but gradually subside by the
afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Wednesday afternoon for KSZ010>012-021>024-
026-035>040-054>056-058-059.

&&

UPDATE...Skow
SHORT TERM...Sanders
LONG TERM...Baerg
AVIATION...Skow
Hazardous weather outlook, Apr 4, 3:23 PM CDT, 8 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
323 PM CDT Tue Apr 4 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-052030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
323 PM CDT Tue Apr 4 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Widespread rainfall of 1 to 2 inches is expected through
Wednesday
morning...with locally higher amounts of 2 to 3 inches possible.
This may lead to flooding late tonight into Wednesday morning,
especially in areas that received heavy rainfall amounts over the
past week.

Scattered thunderstorms are expected late this afternoon and
evening. A small chance exists for a strong thunderstorm, mainly
southeast of I-35. The main hazard is hail upwards of the size of
a quarter.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a chance for flooding to persist into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 9:10 PM CDTAreal Flood AdvisoryTOPMorris110 min
Apr 5, 2:12 AM CDTAreal Flood WarningTOPGeary, Morris, Wabaunsee5 hr
Apr 5, 3:24 AM CDTWind AdvisoryTOPAnderson, Coffey, Dickinson, Douglas, Franklin, Geary and 9 more12 hr
Apr 5, 4:29 AM CDTRiver Flood WarningTOPLyon4 days
Apr 5, 4:29 AM CDTRiver Flood WarningTOPLyon4 days
Apr 5, 4:38 AM CDTRiver Flood WarningTOPLyon, Osage27 hr
Apr 5, 8:37 AM CDTRiver Flood WarningTOPLyon48 hr

Nearby

River Flood Warnings in Kansas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.